Long-term outcomes of stimulant medication in attention-deficit hyperactivity disorder
The rate of prescribing of stimulant medication for the treatment of attention-deficit hyperactivity disorder (ADHD) has been progressively increasing in countries such as the USA and Australia. In the short term, stimulant medication is effective in reducing the symptoms of ADHD and appears well tolerated with relatively minor side effects. In the long term, much of the benefit of stimulant medication disappears after medication is ceased. Studies have demonstrated only marginal improvements in adult outcomes following a period of treatment in childhood. This may be owing to the beneficial effects being masked by the variability of the condition, the developmental changes in symptomatology that happen with maturation and the substantial influence of social and environmental factors. Stimulant medication may give some protection against later substance abuse. Stimulant medication may slightly elevate the blood pressure and possibly increase susceptibility to seizures and to tics and Tourette syndrome. Starting treatment with stimulant medication is usually associated with weight loss and a transient slowing of the height velocity, although it is believed that most children catch up during puberty. No studies were found that listed strokes or heart attacks as potential or actual complications, although one individual from a group of normal controls died suddenly of cardiac arrest in adolescence. It would appear that the medical complications associated with amphetamine addiction are not relevant to the therapeutic use of stimulant medication in the treatment of ADHD, although there is limited information on extended periods of treatment lasting 10 years or more.